I am a Nurse Practitioner, CDE, working in a busy endocrinology practice and seeing mainly diabetes patients. One of the endocrinologists started a patient on….
Humulin R U 500 insulin. He gave the patient written instructions with her dosage and when to start. He also asked the patient to come in to follow up with me on the day that she started the new insulin. Fortunately she had an early morning appointment and had not started taking her new insulin. As usual I always double-check the calculated dose of insulin especially U 500. After I did, the patient said that my dose was much less than what she was instructed to take: 70 units of U 500 insulin before each meal. My calculations were for the patient to take 15 units before each meal. I immediately checked with the endocrinologist who realized that he had made an error in the calculation. This could have been a very dangerous situation for patient if she had taken even one dose of this amount of insulin.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2010 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Incorrect Injection Technique Caught in Time
Next Diabetes Disaster Averted →